Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 177, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 30, 2017, 12:10 AM CDT for Saline County, Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2017, 12:10 AM CDT (05:10 UTC)
- Expired
- Jun 30, 2017, 12:45 AM CDT
- In force
- 35 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Saline County, KS
The radar
The Topeka radar (KTWX), 106 km from the middle of the area, began a volume at 05:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 29, 10:56 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 5.2 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1434 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 1007 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted.
285
WUUS53 KICT 300510
SVRICT
KSC169-300545-
/O.NEW.KICT.SV.W.0177.170630T0510Z-170630T0545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1210 AM CDT FRI JUN 30 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Eastern Saline County in central Kansas...
* Until 1245 AM CDT
* At 1210 AM CDT, a severe thunderstorm was located over Gypsum, or
10 miles southeast of Salina, moving east at 25 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Salina, Assaria, Gypsum, New Cambria, Bridgeport and Kipp.
This includes the following highways...
Interstate 135 between Mile Markers 77 and 83.
Interstate 70 between Mile Markers 255 and 266.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3893 9738 3891 9737 3861 9737 3861 9764
3892 9758 3894 9737
TIME...MOT...LOC 0510Z 267DEG 22KT 3873 9745
HAIL...0.88IN
WIND...60MPH
$$
LAWSON1 follow-up statement
775
WWUS53 KICT 300537
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1237 AM CDT FRI JUN 30 2017
KSC169-300547-
/O.EXP.KICT.SV.W.0177.000000T0000Z-170630T0545Z/
Saline KS-
1237 AM CDT FRI JUN 30 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SALINE COUNTY WILL
EXPIRE AT 1245 AM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 500 AM CDT for
central Kansas.
LAT...LON 3893 9738 3891 9737 3861 9737 3861 9764
3892 9758 3894 9737
TIME...MOT...LOC 0537Z 267DEG 22KT 3874 9724
$$
LAWSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 12:03 AM CDT, 7 minutes earlier.
Area forecast discussion, Jun 30, 12:03 AM CDT, 7 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1203 AM CDT Fri Jun 30 2017 .SHORT TERM...(This evening through Friday) Issued at 317 PM CDT Thu Jun 29 2017 Forecast highlights focus around thunderstorm chances this afternoon through Friday evening, with periodic storm chances Sunday through next week. A few different areas of storm initiation are possible this afternoon/evening. The first and most immediate concern is along a stalled outflow boundary oriented east-west across east- central/southeast KS westward into south-central KS. Initiation may also be aided by a gravity wave/bore evident on visible satellite approaching from the northwest. The best potential for initiation is probably further east across eastern KS under slightly cooler 700mb temperatures and better convergence. If updrafts can breach the cap, strong instability coupled with decent deep layer shear will support severe weather with any activity that can develop. Main threats are large hail and damaging winds. In addition, given ample effective storm-relative helicity along/north of the boundary along with favorable cloud heights, cannot rule out a tornado threat with any storm that becomes anchored along the boundary, which is plausible given mid- level flow oriented parallel to the boundary. This evening as the low-level jet increases, thinking thunderstorm activity will increase in coverage in the vicinity of the boundary across portions of central, south-central and southeast KS, with a continued threat for large hail and damaging winds, along with locally heavy rain. In addition, storms should initiate across western KS/eastern CO/central NE, within zone of moist/unstable upslope flow ahead of approaching shortwave energy and associated cold frontal zone. This activity will likely grow upscale into a thunderstorm complex/squall line or two and progress into central, south-central and southeast KS overnight, with a continued damaging wind threat and isolated large hail, along with locally heavy rain. The heavy rain and flooding threat could be enhanced across southern/south-central KS later tonight, as there are signs for a potential back-building thunderstorm complex due to the west-east oriented frontal zone and pool of instability to the south/southwest. This activity could linger past sunrise across southern KS. Storm chances Friday will be contingent on how far south the convectively enhanced frontal zone will surge tonight and early Friday. Suspect it'll surge into OK, where the highest threat for severe weather will be during the afternoon and evening. Otherwise, expecting the potential for scattered non-severe showers/storms Friday afternoon-evening, as lift increases ahead of an approaching shortwave. .LONG TERM...(Saturday through Thursday) Issued at 317 PM CDT Thu Jun 29 2017 Quiet weather is expected Saturday, with no precipitation in the forecast and highs in the 80s. Periodic thunderstorm chances will be in the forecast Sunday through next week, as an unsettled weather pattern returns to Mid- America. This includes the 4th of July. Organized severe weather appears low given the expected weaker flow aloft, although ample instability will favor pockets of strong to marginally severe storms, along with locally heavy rain. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1201 AM CDT Fri Jun 30 2017 A line of showers and storms will spread south and east across the area during the early morning hours. Transient MVFR/IFR will develop under the heaviest activity but quickly return to VFR. The line of storms may be capable of 40-50+ knot winds as it develops across south central KS. A cold front will clear the area late tonight and through the morning hours on Fri with breezy northeast winds prevailing in it's wake. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 69 84 64 88 / 70 40 20 10 Hutchinson 68 84 61 89 / 80 30 20 0 Newton 67 82 62 87 / 70 30 20 0 ElDorado 68 82 62 86 / 80 40 20 10 Winfield-KWLD 69 85 64 87 / 80 50 30 10 Russell 65 84 60 89 / 50 30 20 0 Great Bend 66 83 60 89 / 60 30 20 0 Salina 67 84 62 90 / 80 30 20 0 McPherson 67 83 60 89 / 80 30 20 0 Coffeyville 69 85 65 87 / 70 80 50 10 Chanute 69 84 64 86 / 70 50 40 10 Iola 68 84 63 86 / 80 50 30 10 Parsons-KPPF 69 85 65 87 / 70 70 50 10 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...ADK LONG TERM...ADK AVIATION...MWM
Hazardous weather outlook, Jun 29, 8:55 PM CDT, 3 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 855 PM CDT Thu Jun 29 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-302200- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 855 PM CDT Thu Jun 29 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight A complex of of strong and severe storms will move southeast across Kansas tonight. The primary threats will be damaging winds and heavy rain with localized flooding possible. A few reports of large hail may also be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A few strong to severe storms remain possible Friday afternoon over far southern Kansas, although better chances will be further south across Oklahoma. After a break Saturday, periodic chances for storms will return to the area from Sunday through next week. While organized severe weather is unlikely, strong to marginally severe storms and heavy rainfall are possible. .SPOTTER INFORMATION STATEMENT... Storm spotters may be needed this evening over east-central Kansas, and areawide overnight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, Jun 29, 10:28 PM CDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Wichita KS
1028 PM CDT THU JUN 29 2017
KSZ032-033-300400-
Russell KS-Lincoln KS-
1028 PM CDT THU JUN 29 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northeastern Russell County in central Kansas...
Northwestern Lincoln County in central Kansas...
* Until 1100 PM CDT
* At 1026 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Lucas, or 19 miles north of
Wilson...moving east at 40 mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Lucas, Sylvan Grove, Luray and Ash Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.
&&
LAT...LON 3899 9879 3913 9876 3913 9848 3919 9848
3918 9833 3902 9826
TIME...MOT...LOC 0328Z 268DEG 34KT 3909 9858
LAWSONSpecial weather statement, Jun 29, 11:04 PM CDT, 1 hour 6 minutes before
Special Weather Statement National Weather Service Wichita KS 1104 PM CDT THU JUN 29 2017 KSZ033-048-300430- Ellsworth KS-Lincoln KS- 1104 PM CDT THU JUN 29 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Ellsworth County in central Kansas... Lincoln County in central Kansas... * Until 1130 PM CDT * At 1103 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Sylvan Grove, or 9 miles northeast of Wilson...moving east at 35 mph. hail up to the size of nickels...and wind gusts up to 55 mph will be possible with this storm. * Locations impacted include... Ellsworth, Wilson, Kanopolis, Lincoln, Sylvan Grove, Beverly, Westfall, Kanopolis State Park, Ellsworth Airport and Kanopolis Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issues by the National Weather Service. && A severe thunderstorm watch remains in effect until 500 AM CDT for central Kansas. LAT...LON 3915 9793 3864 9797 3864 9848 3912 9848 TIME...MOT...LOC 0404Z 273DEG 32KT 3895 9839 LAWSON
Local storm report, Jun 29, 11:29 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1129 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1128 PM HAIL 6 SSE WESTFALL 38.86N 97.96W
06/29/2017 M0.25 INCH ELLSWORTH KS TRAINED SPOTTER
&&
METZGERLocal storm report, Jun 29, 11:30 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1130 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1128 PM TSTM WND GST 6 SSE WESTFALL 38.86N 97.96W
06/29/2017 E55 MPH ELLSWORTH KS TRAINED SPOTTER
&&
METZGERLocal storm report, Jun 30, 12:02 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1202 AM CDT FRI JUN 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 PM HAIL TURON 37.81N 98.43W
06/29/2017 E1.75 INCH RENO KS PUBLIC
REPORTED RECEIVED VIA SOCIAL MEDIA.
&&
METZGERLocal storm report, Jun 30, 12:06 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1206 AM CDT FRI JUN 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM HAIL TURON 37.81N 98.43W
06/29/2017 E2.00 INCH RENO KS PUBLIC
REPORT RECIVED VIA SOCIAL MEDIA.
&&
METZGERThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 7:23 PM CDT | Special Weather Statement | ICT | Woodson | 37 min |
| Jun 29, 7:26 PM CDT | Severe Thunderstorm Warning | ICT | Woodson | 49 min |
| Jun 29, 8:17 PM CDT | Special Weather Statement | ICT | Woodson | 28 min |
| Jun 29, 8:45 PM CDT | Special Weather Statement | ICT | Kingman | 30 min |
| Jun 29, 9:14 PM CDT | Special Weather Statement | ICT | Reno | 31 min |
| Jun 29, 9:26 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno | 25 min |
| Jun 29, 10:28 PM CDT | Special Weather Statement | ICT | Lincoln | 32 min |
| Jun 29, 10:55 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Rice, Saline | 65 min |
| Jun 29, 11:04 PM CDT | Special Weather Statement | ICT | Ellsworth, Lincoln | 26 min |
| Jun 29, 11:25 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Reno, Rice | 39 min |
| Jun 29, 11:42 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 63 min |
| Jun 29, 11:59 PM CDT | Areal Flood Warning | ICT | McPherson | 14 hr |
| Jun 30, 12:14 AM CDT | Special Weather Statement | ICT | Harvey, McPherson, Marion, Reno | 31 min |
| Jun 30, 12:37 AM CDT | Special Weather Statement | ICT | Harvey, Marion | 23 min |
| Jun 30, 12:44 AM CDT | Severe Thunderstorm Warning | ICT | Kingman, Sedgwick | 46 min |
| Jun 30, 1:05 AM CDT | Severe Thunderstorm Warning | ICT | Harper | 40 min |
| Jun 30, 1:12 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 48 min |
| Jun 30, 1:42 AM CDT | Special Weather Statement | ICT | Harper | 33 min |
| Jun 30, 1:49 AM CDT | Severe Thunderstorm Warning | ICT | Sumner | 41 min |
| Jun 30, 1:57 AM CDT | Special Weather Statement | ICT | Butler | 33 min |
| Jun 30, 2:10 AM CDT | Special Weather Statement | ICT | Woodson | 35 min |
| Jun 30, 2:18 AM CDT | Special Weather Statement | ICT | Cowley | 27 min |
| Jun 30, 2:36 AM CDT | Special Weather Statement | ICT | Allen, Neosho, Wilson | 24 min |
| Jun 30, 2:45 AM CDT | Severe Thunderstorm Warning | ICT | Allen, Labette, Montgomery, Neosho, Wilson | 45 min |
| Jun 30, 3:45 AM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.